Advertisement

SSRI Side Effects

By Dr Ananya Mandal, MD

The use of selective serotonin reuptake inhibitors (SSRIs) is associated with several side effects, ranging from mild to severe. While many of these adverse effects improve over time, some may persist and become troublesome, requiring a change of drug.

These drugs act by increasing the synaptic levels of the hormone serotonin - a chemical messenger involved in mood enhancement. This chemical is thought to exist at lower levels in the brains of people with clinical depression, and the use of SSRIs has been shown to benefit such individuals.

However, it may take two to four weeks for SSRI therapy to produce positive effects, during which time the patient may experience side effects but no improvement in depressive symptoms. Patients initiating SSRI treatment are therefore offered counselling to help them persist with the treatment until they begin to experience benefits.

Some of the common side effects encountered include:

  • Gastrointestinal side effects such as nausea, vomiting, weight gain or loss, dry mouth, diarrhea or constipation
  • Loss of appetite
  • Loss of sleep or insomnia
  • Increased sleepiness or drowsiness
  • Excessive yawning
  • Tremor
  • Agitation
  • Headache
  • Excessive sweating
  • Dizziness
  • Blurred vision
  • Loss of libido, erectile dysfunction

Some of the less common side effects include:

Serotonin syndrome
This has been linked to regular or overuse of SSRIs, where serotonin levels reach very high levels in the brain. This is usually seen in cases where certain other drugs such as monoamine oxidase inhibitors or St John's wort are taken alongside SSRIs. The side effects of such drug interactions can cause symptoms such as severe agitation, muscle twitching, confusion, shivering, diarrhea, sweating, high temperature, convulsions, irregular heartbeat and loss of consciousness.

  • Increased tendency to bleed and bruise easily
  • Confusion and impaired judgement
  • Hallucination
  • Weight gain
  • Movement disorders such as shaking, or stiffness
  • Low blood sodium levels
  • Increased suicidal thoughts and behaviors. Those aged under 25 years are more at risk of suicidal thoughts and self-harm behaviors with the use of SSRIs than other age groups.
  • Anxiety, restlessness, agitation, aggressiveness and hostility
  • Sudden cessation of treatment with SSRIs may also cause withdrawal syndrome

Reviewed by , BSc

Further Reading

Last Updated: Jan 14, 2014

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
  1. Azzouz Lkasbi Azzouz Lkasbi Morocco says:

    je cherche un aide pour arrêter mon antidépresseur que je prends il y a une dizaine d année j en ai mard (pardon)  , I need help

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post